Annals of Hematology

, Volume 87, Issue 6, pp 495–496

Development of thrombotic thrombocytopenic purpura after a single dose of gemcitabine

Authors

    • Department of HematologyUniversitair Ziekenhuis Brussel
  • K. Jochmans
    • Department of HematologyUniversitair Ziekenhuis Brussel
  • B. Neyns
    • Department of Medical OncologyUniversitair Ziekenhuis Brussel
Letter to the Editor

DOI: 10.1007/s00277-007-0429-9

Cite this article as:
De Smet, D., Jochmans, K. & Neyns, B. Ann Hematol (2008) 87: 495. doi:10.1007/s00277-007-0429-9

Dear Editor,

Gemcitabine is a nucleoside analogue which was first approved for the treatment of unresectable pancreatic carcinoma. The indications for chemotherapy with gemcitabine have expanded to include the treatment of various types of cancer. Primary side effects include myelosuppression, flu-like symptoms and in rare cases, gemcitabine-associated thrombotic thrombocytopenic purpura (GTTP). The incidence of GTTP ranges from 0.015% to 1.4%. The risk for GTTP increases with a cumulative dose (above 20,000 mg/m2 or more than 18 doses) and rarely occurs before 7 months of treatment [1]. Gemcitabine-associated thrombotic thrombocytopenic purpura might occur with lower doses of gemcitabine when using it in combination with other chemotherapeutic agents [24]. Patients heavily pretreated with other chemotherapeutic agents before gemcitabine also tend to have a higher risk of developing GTTP [5]. The pathophysiology of this complication is currently unknown, but it is thought to involve endothelial-cell injury, resulting in thrombotic microangiopathy. Both immune and non-immune mechanisms have been proposed. The time interval between initiation of chemotherapy and the onset of GTTP seems to indicate that the clinical presentation represents the result of cumulative injury, which overwhelms the endothelial repair mechanisms [1].

In contrast to currently available data, we report a patient who developed GTTP after the administration of a single dose of gemcitabine in monotherapy and who had not received other chemotherapy before.

A 71-year-old woman with a carcinoma of the pancreas underwent a Whipple duodenopancreatectomy. The tumour and four – tumour free – lymph nodes were removed. Four months later, a local relapse was diagnosed; subsequently, she underwent radiotherapy with a cumulative dose of 50 Gy to the site of recurrence. Six months later, multiple liver metastases were diagnosed, as well as diffuse peritoneal carcinomatosis with an associated ascitic effusion. The patient experienced cancer-related fatigue, anorexia, weight loss and diffuse abdominal pain. Her performance status had declined to 60% according to the Karnofsky score. Palliative chemotherapy was initiated with intravenous gemcitabine (at a total dose of 2,700 mg by a 30-min intravenous infusion).

Five days after administration of the first dose, the patient was taken into hospital because of a rapid deterioration of her general condition and an unclear story of haematemesis and haematochesis. Medical imaging and gastroscopy showed no active bleeding. Laboratory analysis revealed a severe haemolytic anaemia (decreased haemoglobin, elevated indirect bilirubin, elevated LDH, decreased haptoglobin and schistocytes on peripheral blood smear), deteriorating renal function (elevated creatinine and urea), thrombocytopenia and a normal coagulation profile (normal prothrombin time and activated partial thromboplastin time). None of these abnormal laboratory findings were present 5 days before the start of the gemcitabine treatment (Table 1).
Table 1

Results of laboratory test at the start of gemcitabine treatment and on admission 5 days later

Laboratory test

Normal values

Units

Start gemcitabine

5 days later

Platelets

158–450

×103/μl

279

11

RBC

3.9–5.0

×106/μl

3.6

1.8

Haemoglobin

11.8–14.5

g/dl

11.3

5.8

Haematocrit

36.4–43.9

%

33.6

16.2

MCV

83.0–98.0

Fl

94.2

90.7

MCH

27.0–33.0

Pg

31.7

32.5

Blood smear

  

n.p.

schistocytes

PT

0.8–1.3

INR

n.p.

1.1

aPTT

22.2–34.4

S

n.p.

26.2

Urea

15–40

mg/dl

24

214

Creatinine

0.40–1.20

mg/dl

0.61

4.58

LDH

181–502

U/l

434

3,115

Total bilirubin

0.2–1.0

mg/dl

0.70

1.28

Direct bilirubin

<0.5

mg/dl

<0.1

<0.1

Haptoglobin

56–198

mg/dl

n.p.

<7

RBC Red blood cells, MCV mean cell volume, MCH mean cell haemoglobin, PT prothrombin time, INR international normalised ratio, aPTT activated partial thromboplastin time, LDH lactate dehydrogenase, n.p. measurement was not performed

After the diagnosis of GTTP, plasmapheresis and haemodialysis were considered, but taken into account the palliative context and poor prognosis of the underlying progressive cancer, the decision was made to offer supportive treatment only. The patient died 2 days later.

To our knowledge, a similar case of GTTP occurring after only one dose of gemcitabine in monotherapy has not been reported in the literature. As the indications for chemotherapy with gemcitabine are expanding and as little is known about the doses implicated in the development of GTTP, clinicians should be aware of the possibility of an earlier occurrence of GTTP in addition to previously published data.

Furthermore, this case report might suggest the possibility of an alternative mechanism in the underlying pathological process as current opinions suggest a cumulative and dose-dependent endothelial cell injury. An underlying deficiency of the von Willebrand factor cleaving protease (ADAMTS-13) activity might offer a possible explanation. A severe deficiency of ADAMTS-13 activity has been noted in the idiopathic and familial forms of TTP [6] but has not been conclusively shown in chemotherapy associated TTP [1]. Since general recommendations concerning diagnosis and initial management of TTP do not comprise measurement of ADAMTS13-activity [7, 8] and since the patient died 2 days after admission and no appropriate sample was taken, we were not able to perform measurement of ADAMTS-13 activity. We suggest that the hypothetical role of ADAMTS-13 deficiency in similar cases of “single-dose chemotherapy”-related TTP might be subject of further investigation.

Copyright information

© Springer-Verlag 2007